D. DRUCKER, M.D.; M. C. EGGO, Ph.D.; I. E. SALIT, M.D.; G. N. BURROW, M.D.
This paper was presented in part in May 1984 at the National Meeting of the American Association of Physicians; Washington, D.C.
▸Requests for reprints should be addressed to G.N. Burrow, M.D.; Department of Medicine, Toronto General Hospital, 101 College Street; Toronto, Ontario M5G 1L7, Canada.
DRUCKER D., EGGO M., SALIT I., BURROW G.; Ethionamide-lnduced Goitrous Hypothyroidism. Ann Intern Med. 1984;100:837-839. doi: 10.7326/0003-4819-100-6-837
Download citation file:
Published: Ann Intern Med. 1984;100(6):837-839.
A 42-year-old woman developed goitrous hypothyroidism while receiving ethionamide for treatment of an atypical mycobacterial infection. Five weeks after discontinuation of ethionamide therapy, thyroid function had returned to normal. The goitrogenic effect was studied in vitro by incubating ethionamide in various concentrations (10-3 to 10-7 mol/L) with ovine thyroid cells in tissue cultures. Ethionamide inhibited the trapping of technetium and organification of iodine at concentrations seen clinically (10-5 mol/L). Ethionamide appears to be a potential goitrogen in susceptible persons.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only